Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 182, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 1998, 4:47 AM EDT for Wilkes County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 4:47 AM EDT (08:47 UTC)
- Expired
- Jun 10, 1998, 5:35 AM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:00 AM EDT | Hail 0.75 | Wilkesboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415 WUUS01 KRNK 100846 RRA SVRRNK NCC193-100935- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 447 AM EDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 535 AM EDT. * AT 447 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF WILKESBORO OR 8 MILES NORTHWEST OF MILLERS CREEK MOVING SOUTHEAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... MULBERRY AROUND 500 AM EDT.. FAIRPLAINS AROUND 505 AM EDT.. WILKES CO ARPT AROUND 510 AM EDT.. WILKESBORO AROUND 510 AM EDT.. << CALL TO ACTION >> THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE INSIDE A STURDY BUILDING IMMEDIATELY. .END/JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:55 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 10, 2:55 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 255 AM EDT WED JUN 10 1998 A RAPIDLY DEVELOPING AREA OF TSTMS AHEAD OF A WEAK NRN STREAM WAVE IN EXTREME ERN KY SEEMS TO BE MOVG RIGHT ALONG THE H85 WARM FRONT...AND ARE BEING FED BY A 30 KT LLJ WITH STRONG WAA AND MOISTURE ADVECTION. THESE STORMS WILL BE MOVG OVER AN INCREASINGLY STABLE LAYER AS THEY HEAD SEWD...BUT I EXPECT THAT THEY/LL HOLD TOGETHER FAIRLY WELL- BRINGING AT LEAST AN AREA OF RAIN TO THE WRN HALF OF MY CWA. LOOKS LIKE THE 00Z NGM HAD THE BETTER HANDLE ON THIS FEATURE...BRINGING A SWATH OF PCPN ACROSS SW VA AND INTO NW NC THIS MORNING. I THINK THIS WILL SLOW THE SFC WARM FNT AND REINFORCE THE IN-SITU DAMMING AND IT MAY TAKE HALF THE DAY TO MIX OUT THE LOW CLDS/FOG EAST OF THE MTNS. THIS WILL KEEP TEMPS DOWN SOME. I/M NOT TOO IMPRESSED WITH THE CHCS OF AFT CONVECTION NOW. BEST CHCS IN MY SRN AND WRN SECTIONS AS THE SFC FNT APPCHES. ALL OF THE MODELS KEEP THE SFC FNT RIGHT IN THE AREA THRU THU. BOTH THE ETA AND NGM ARE IND SOME OVERRUNNING PCPN MOVG IN THU MORN WITH THE NEXT SHORT WV. MOST OF MY CWA WOULD PROB BE TOO STABLE FOR EVEN ELEVATED TSTMS...ESPECIALLY WITH THAT TIMING. LOOKS LIKE WE FINALLY GET INTO THE WARM SECTOR FRIDAY. ROA 77/60/82 536 (50 PCT EARLY..LESS AFT) BCB 73/59/78 547 LYH 76/59/81 436 BLF 73/59/78 557 DAN 81/64/84 445 JJ BCB 73/59/78 547
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:08 AM EDT | Severe Thunderstorm Warning | RNK | Ashe | 37 min |
| Jun 10, 6:01 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 34 min |
| Jun 10, 7:16 AM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 19 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.